Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 332, NWS Wichita, KS

October 30, 2024Chautauqua County, Cowley County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 30, 2024, 7:01 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2024, 7:01 PM CDT (00:01 UTC)
Expired
Oct 30, 2024, 7:28 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 2:07 PM CDTTornado WatchSPC9 hr
Oct 30, 4:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 6:33 PM CDT, 28 minutes earlier. Its key messages:

  • Some severe storms are expected this afternoon and evening across south central and portions of central Kansas. Golf ball sized hail and wind gusts to 70 mph will the primary threats although a tornado or two may also be possible.
  • Much cooler conditions are expected to dominate the region beginning tomorrow.
  • A wet weekend is anticipated as another vigorous storm system moves into the area.
Area forecast discussion, Oct 30, 6:33 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
633 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

- Some severe storms are expected this afternoon and evening
  across south central and portions of central Kansas. Golf ball
  sized hail and wind gusts to 70 mph will the primary threats
  although a tornado or two may also be possible.

- Much cooler conditions are expected to dominate the region
  beginning tomorrow.

- A wet weekend is anticipated as another vigorous storm system
  moves into the area.

&&

.DISCUSSION...
Issued at 239 PM CDT Wed Oct 30 2024

A vigorous mid/upper trough was situated over the Rockies this
afternoon with diffluent mid/upper flow extending downstream across
the Central Plains. Elevated showers and thunderstorms were located
across the Flint Hills while other sfc-based storms were beginning
to develop along the slowly advancing cold front in south central KS
and northern OK.

Severe storms are expected along and ahead of the front through the
evening hours and was handled well in the previous forecast. This
activity will eventually develop into a line of storms that will
race southeastward exiting southeast Kansas by 05-06Z. Prior to
that, we could see some supercell storms, especially in southern
Kansas where large hail, damaging winds and a couple of tornadoes
may be possible.

Thu-Fri...Shortwave ridging will build into the central CONUS behind
the pac front on Thu with light winds as the sfc high settles across
the region. Seasonably cool conditions are expected with highs in
the low to mid 60s for most areas. by Friday a progressive southwest
mid/upper flow will commence as sfc high pressure drifts eastward
allowing southerly flow to return. Moderating temperatures are
anticipated with highs climbing into the upper 60s and lower 70s.

Another vigorous mid/upper trough is progged to dig into the Rockies
this weekend before ejecting over the Central Plains early next
week. We continue to see support for widespread wetting rains across
the region this weekend into early next week. There remains some
uncertainty in the exact track which will impact how long the
precipitation lingers into next week. Current progs suggest that
we'll see precipitation linger into Monday before the system lifts
northeast out of the area late in the period. Dry weather conditions
may return in the Tue-Wed periods with some mid/upper level ridging
ahead of the next system already digging over California.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 627 PM CDT Wed Oct 30 2024

Main aviation concerns will be storms exiting early this
evening along with some lower cigs over central KS.

Line of storms currently stretches generally along the KS
Turnpike and are continuing to quickly push east. This activity
will affect KCNU between 00z-02z with storms done at the
remaining sites this evening. Some lower ceilings will affect
most sites for the next few hours with some IFR possible at
KHUT-KSLN-KICT. By 06z, most sites should be done with IFR cigs
with some lingering MVFR at KSLN through the morning hours.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...RBL
Hazardous weather outlook, Oct 30, 3:45 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 PM CDT Wed Oct 30 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 PM CDT Wed Oct 30 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible this afternoon and evening. The
strongest activity may be capable of producing hail up to golf ball
size and 60 to 70 mph wind gusts. A tornado may also be possible
across parts of south central Kansas near the Oklahoma state line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Off-and-on numerous showers and thunderstorms are expected late Friday
night through early Monday. Some strong storms with locally heavy
rain are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Oct 30, 2:51 PM CDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
251 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Tstm Wnd Gst     3 E Penalosa            37.72N 98.27W
10/30/2024  E60 MPH          Kingman            KS   Trained Spotter

            Trained spotter estimates 50 to 60 mph winds
            and reports pea sized hail.

&&
Local storm report, Oct 30, 2:55 PM CDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
255 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Hail             Turon                   37.81N 98.42W
10/30/2024  E0.88 Inch       Reno               KS   Emergency Mngr

            Mostly pea sized hail with some nickel sized
            hail.

&&
Special weather statement, Oct 30, 5:29 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT Wed Oct 30 2024

KSZ092-093-302330-
Cowley KS-Sumner KS-
529 PM CDT Wed Oct 30 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN COWLEY AND SOUTHEASTERN
SUMNER COUNTIES THROUGH 630 PM CDT...

At 529 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of South Haven to 5 miles
southeast of Braman. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arkansas City, Winfield, South Haven, Dexter, Geuda Springs,
Hunnewell, Maple City, Winfield City Lake, and Strother Field
Airport.

This includes Interstate 35 between Mile Markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for south central
Kansas.

&&

LAT...LON 3707 9744 3743 9683 3700 9663 3700 9741
TIME...MOT...LOC 2229Z 239DEG 37KT 3704 9727 3689 9724

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BAERG
Local storm report, Oct 30, 5:45 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
545 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Gst     4 SSE Geuda Springs     37.06N 97.13W
10/30/2024  E60 MPH          Cowley             KS   Trained Spotter

            60 mph winds and blowing debris at Highway
            166 and 11th Road which was relayed via
            emergency management.

&&
Local storm report, Oct 30, 5:54 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
554 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Arkansas City           37.08N 97.04W
10/30/2024  M1.00 Inch       Cowley             KS   Emergency Mngr

            Emergency manager and trained spotters
            report quarter sized hail. A picture was
            shared too.

&&
Local storm report, Oct 30, 6:35 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
635 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             2 E Cambridge           37.32N 96.63W
10/30/2024  E1.25 Inch       Cowley             KS   Storm Chaser

            A little bigger than quarter sized hail and
            estimated 50 mph winds.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 7:35 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson55 min
Oct 30, 8:17 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.